Flash Flood, Huerfano
- When
- July 23, 5:09 PM MST to 6:00 PM MST
- Where
- Huerfano County, 2.24 mi ESE of Farisita to 2.21 mi ESE of Farisita
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.737, -105.033
Heavy rain from a slow moving thunderstorm produced flash flooding near mile marker 17.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Heavy rain from a slow moving thunderstorm produced flash flooding near mile marker 17.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 23, 2:40 PM MST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 340 PM MDT WED JUL 23 2008 .SHORT TERM... (TONIGHT AND THURSDAY) ...MONSOON PLUME MAKING EASTWARD PROGRESS TODAY... THE MONSOON PLUME IS MAKING SLOW BUT STEADY EASTWARD PROGRESS TODAY. THE LEADING EDGE OF THE PLUME HAS MOVED OVER THE I-25 CORRIDOR EARLY THIS AFTERNOON...AND WILL CONTINUE SLOWLY EAST INTO THIS EVENING. AFTER SUNSET...THUNDERSTORMS WILL SLOWLY DIMINISH AND END AROUND MIDNIGHT...EXCEPT FOR A FEW WHICH WILL PERSIST INTO EARLY MORNING ALONG THE WESTERN SLOPES OF THE EASTERN SAN JUAN MOUNTAINS. CONTINUED SOUTHWEST FLOW WILL BRING ADDITIONAL MOISTURE INTO OUR AREA WHILE AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE NORTHERN ROCKIES...AND BRINGS A WEAK COOL FRONT ACROSS THE AREA THURSDAY. THIS WILL SPREAD MOISTURE AND INSTABILITY GRADUALLY ACROSS EASTERN COLORADO...INCREASING COVERAGE OF AFTERNOON THUNDERSTORMS. TEMPERATURES WILL AGAIN BE QUITE WARM ON THE EASTERN PLAINS NEAR THE KANSAS BORDER. ELSEWHERE...SLIGHTLY COOLER TEMPERATURES WILL RESULT FROM THE INCREASED COVERAGE OF THUNDERSTORMS. AGAIN...THE MOVEMENT OF THE THUNDERSTORMS WILL BE SLOW...WITH GOOD MOISTURE AVAILABLE...WHICH COULD LEAD TO LOCAL HEAVY RAIN AND FLOODING. -JKH- .LONG TERM... (THURSDAY NIGHT THROUGH WEDNESDAY) NOT MUCH CHANGE IN THINKING FROM THE PREVIOUS FEW FORECAST DISCUSSIONS WITH INCREASING PRECIPITATION POTENTIAL AS WELL AS LOCALLY HEAVY RAINFALL REMAINING THE MAIN METEOROLOGICAL CONCERNS FOR THE LONGER TERM...ESPECIALLY FROM LATER FRIDAY INTO THE WEEKEND. LATEST LONGER TERM MODELS INDICATE THAT CENTROID OF UPPER HIGH WILL ATTEMPT TO TEMPORARILY REPOSITION ITSELF OVER OKLAHOMA BY SATURDAY MORNING WHILE REMNANTS OF DOLLY MOVES TO NEAR EL PASO TEXAS BY SATURDAY MORNING. MODELS THEN VARIES ON MOVEMENT OF REMNANT OF DOLLY WITH THE LATEST ECMWF SUGGESTING FOCUS OVER SOUTHWEST NEW MEXICO INTO SOUTHERN AND CENTRAL ARIZONA THROUGH THE WEEKEND...WHILE GFS INDICATES THAT REMNANTS WILL ROAM FROM WESTERN NEW MEXICO INTO FAR SOUTHERN COLORADO THROUGH THE WEEKEND AND THEN THE NAM12 KEEPS PRIMARY MOISTURE FROM DOLLY OVER NEW MEXICO THROUGH THE WEEKEND. AT ANY RATE ATMOSPHERIC MOISTURE CONTENT IS PROJECTED TO BE ON THE INCREASE INTO THE WEEKEND WITH VARYING AMOUNTS OF MOISTURE AVAILABLE BY NEXT WEEK AS THE UPPER RIDGE ATTEMPTS TO REDEVELOP OVER THE CWFA. SO FOR SENSIBLE WEATHER WILL CONTINUE TO INDICATE ISOLATED TO SCATTERED POPS...SOME CONTAINING LOCALLY HEAVY RAINFALL...ESPECIALLY FROM FRIDAY NIGHT INTO THE WEEKEND AS PRECIPITABLE WATER VALUES EXCEED 1 INCH AT TIMES. AS RIDGE BEGINS TO REBUILD OVER REGION...PRECIPITABLE WATER VALUES EXPECTED TO DECREASE NEXT WEEK. FINALLY...TEMPERATURES SHOULD CONTINUE TO RUN ABOVE LATE JULY CLIMATOLOGICAL AVERAGES FOR THE MAJORITY OF THE LONG TERM. && .AVIATION... LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAIN ASSOCIATED WITH THUNDERSTORMS FROM THE I-25 CORRIDOR...POSSIBLY REACHING AS FAR EAST AS KLHX BEFORE ENDING BY MID EVENING. LOCAL IFR CIGS AND VSBYS POSSIBLE IN THUNDERSTORMS. A FEW THUNDERSTORMS WILL CONTINUE PAST MIDNIGHT ACROSS THE EASTERN SAN JUAN MOUNTAINS. SKIES GENERALLY PARTLY CLOUDY THROUGH MID MORNING THURSDAY BEFORE ISOLATED THUNDERSTORMS AGAIN DEVELOP OVER THE MOUNTAINS AND PALMER DIVIDE AND SPREAD EAST ACROSS THE PLAINS. LOCAL MOUNTAIN OBSCURATION VCNTY OF THUNDERSTORMS...WITH LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING... STRONG GUSTY WINDS AND SMALL HAIL REDUCING VISIBILITIES AND CAUSING LOCAL IFR CONDITIONS ACROSS THE ENTIRE REGION. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 628 AM MDT WED JUL 23 2008 COZ058>089-093>099-241230- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 628 AM MDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS AND HIGH VALLEYS THIS AFTERNOON AND EVENING...WITH ISOLATED THUNDERSTORMS EXTENDING ACROSS THE I-25 CORRIDOR TO ABOUT LA JUNTA. THE MOST WIDESPREAD AND INTENSE ACTIVITY IS EXPECTED TO OCCUR OVER THE MOUNTAINS TO THE WEST OF I-25. THE PRIMARY THREATS FROM STORMS TODAY WILL BE LIGHTNING...WIND GUSTS TO ABOUT 40 MPH...LOCALLY HEAVY RAIN...AND HAIL UP TO 1/2 INCH IN DIAMETER. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS DURING THE EARLY AFTERNOON HOURS...AND THEN SPREAD EAST ACROSS THE PLAINS THROUGH THE AFTERNOON AND EVENING. MOST STORMS SHOULD DISSIPATE BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF SOUTH CENTRAL AND SOUTHEAST COLORADO DURING THE AFTERNOON AND EVENING HOURS THURSDAY AND FRIDAY...WITH ISOLATED THUNDERSTORMS EACH AFTERNOON AND EVENING SATURDAY THROUGH TUESDAY. THE PRIMARY THREAT WILL BE LOCALLY HEAVY RAIN PRODUCED BY SLOW MOVING THUNDERSTORMS...AS WELL AS...CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 45 MPH...AND HAIL UP TO 1/2 INCH IN DIAMETER. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE OVER THE MOUNTAINS...HIGH VALLEYS AND PLAINS...FROM EARLY AFTERNOON THROUGH THE EVENING. 50/21
The Pueblo radar (KPUX), 110 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124797.